So, you’ve just started a new skin care product or routine, and suddenly, your skin seems to be breaking out like crazy. Does that mean the product isn’t working? Is something wrong? No. Not necessarily. It might just be that your skin is going through the purging process.
Skin purging refers to when an active ingredient in a product or treatment increases cellular turnover and causes the skin to exfoliate itself, bringing congestion and breakout activity to the surface. It might sound scary, but it’s not as bad as it sounds. Here’s what you need to know:
1. It’s a normal process
Dermatologists say skin purging is a reaction to certain active ingredients in our products and treatments. Acne expert Dr. Yoram Harth, author of Acne Purging: A Full Dermatologist Guide says that while not everyone experiences skin purging, it is very common when starting a new acne medication or using an exfoliating product.
Examples of products that can trigger skin purging are alpha-hydroxy acids, salicylic acid, retinoids and benzoyl peroxide. The good news? Skin purging is temporary and totally normal. It’s also a good sign that your skin is responding to treatment.
2. It can be tricky to spot
The bad news? It can sometimes be hard to tell the difference between skin purging and a regular breakout. In a recent Healthline article, board-certified dermatologist, Dr. Deanne Mraz Robinson explains:
“As the surface layer of skin is shed more quickly, our skin is expediting its recovery and pushing everything to the surface,” Robinson said. “It may look different from person to person, but you can get a mix of whiteheads, blackheads, papules, pustules, cysts, and even the tiny ‘pre-pimples’ that aren’t visible to the eye, called microcomedones.”
But how exactly is purging different than a breakout? And how can you tell the difference? According to Dr. Harth, breakouts occur more randomly and are usually the result of improper skin care or a lack of acne care. Purging tends to happen in conjunction with starting a new routine and is more concentrated in areas where you typically have breakout activity.
It’s also important to be mindful of the difference between skin purging and an allergic reaction. Dermatologists advise that redness, itching, small bumps and swelling are all signs you may be allergic to an ingredient or product. In the event that you experience any of these symptoms, it’s best to stop using the product and reach out to a professional to help you troubleshoot your skincare.
3. Don’t worry! It does get better
So what should you do if your skin is experiencing purging? Skincare experts say, be patient. It might get worse before it gets better. Once your skin is reacting to increased exfoliation, you may need to wait out a full cellular turnover cycle - about 28 days - to start to see improvement.
Depending on your skin and the type of treatment it may also take as long as six weeks for purging to completely subside. Dr. Mraz Robinson recommends staying the course and avoiding the temptation to pick or use drying acne-targeted products which may only make things worse.
All that said, you can also slow down or avoid skin purging to a certain extent by using less aggressive products or using them less frequently. Dr. Harth advises starting out using products like retinol and other active topicals just a few nights per week and then increasing usage as your skin adjusts and can tolerate the product.
Although skin purging can be a pesky side effect, bear in mind that skin transformation is a process. Because most skin problems don’t develop overnight, the process of treating them requires patience and consistency. By sticking to your routine and adjusting as necessary, you’ll quickly find that the results are worth it.
The Secrets to Deciphering and Stopping Skin Purging by Jessica L. Yarbrough, Medically reviewed by Cynthia Cobb, DNP, APRN, WHNP-BC, FAANP https://www.healthline.com/health/beauty-skin-care/skin-purging
Acne Purging: Full Dermatologist Guide by By Dr. Yoram Harth, MD https://www.mdacne.com/article/acne-purging-full-dermatologist-guide
Retinoid-Induced Flaring in Patients with Acne Vulgaris: Does It Really Exist? From The Journal of Clinical and Aesthetic Dermatology